Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 11:05 PM CST for Greene County, Pickens County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 11:05 PM CST (05:05 UTC)
- Expired
- Jan 21, 2017, 11:45 PM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
953
WUUS54 KBMX 220505
SVRBMX
ALC063-107-220545-
/O.NEW.KBMX.SV.W.0010.170122T0505Z-170122T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1105 PM CST SAT JAN 21 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Pickens County in west central Alabama...
Northwestern Greene County in west central Alabama...
* Until 1145 PM CST
* At 1105 PM CST, a severe thunderstorm was located over New West
Greene, or 12 miles south of Aliceville, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gordo, New West Greene, Mantua, Jena, Johnston Lake, West Greene,
Benevola, Lewiston, Pleasant Ridge, Pioneer and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for west central
Alabama.
LAT...LON 3294 8820 3293 8819 3294 8817 3296 8819
3295 8817 3296 8816 3299 8817 3334 8794
3328 8784 3309 8784 3288 8812 3292 8821
TIME...MOT...LOC 0505Z 218DEG 31KT 3294 8815
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
356
WWUS54 KBMX 220517
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1117 PM CST SAT JAN 21 2017
ALC063-107-220545-
/O.CON.KBMX.SV.W.0010.000000T0000Z-170122T0545Z/
Pickens AL-Greene AL-
1117 PM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN PICKENS AND NORTHWESTERN GREENE COUNTIES...
At 1116 PM CST, a severe thunderstorm was located near West Greene,
or 8 miles southeast of Aliceville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gordo, Mantua, Jena, Johnston Lake, Benevola, Lewiston, Pleasant
Ridge, Pioneer and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for west central
Alabama.
LAT...LON 3295 8806 3301 8816 3334 8794 3328 8784
3310 8784
TIME...MOT...LOC 0516Z 218DEG 31KT 3302 8808
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM611
WWUS54 KBMX 220532
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1132 PM CST SAT JAN 21 2017
ALC063-107-220545-
/O.CON.KBMX.SV.W.0010.000000T0000Z-170122T0545Z/
Pickens AL-Greene AL-
1132 PM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN PICKENS AND NORTH CENTRAL GREENE COUNTIES...
At 1132 PM CST, a severe thunderstorm was located over Benevola, or
12 miles east of Aliceville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gordo, Mantua, Jena, Johnston Lake, Benevola, Pioneer and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for west central
Alabama.
LAT...LON 3303 8794 3313 8807 3332 8791 3328 8784
3310 8784
TIME...MOT...LOC 0532Z 224DEG 33KT 3313 8794
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 10:40 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 21, 10:40 PM CST, 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1040 PM CST Sat Jan 21 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... As of 0435Z, a 40-50 knot low-level jet was overspreading the Florida panhandle and into far southern Alabama, while 15-20 knots of flow was in place across our area/central Alabama. Breezier surface winds of 15-20 MPH/gusts to 30 MPH were being observed in association with the low-level jet wind field, overall much lighter toward the north. Increased low-level flow arcs back into central Mississippi in association with the western perimeter of the overall 850mb surge. This feature will be key in the manifestation of the tornado threat tonight. With strong 500-300mb flow and swaths of recovering dew points, resulting bulk shear and CAPE/steep lapse rates will support severe thunderstorms as they spread into central Alabama in the coming hours. Large hail and damaging winds are on the table, with a developing tornado risk as well once the low-level jet advances into the area. The highest tornado concern is across the southeastern counties where jet shear will be the highest, with supporting higher-value dew points advecting farther north with time. ----- Also, we have updated our forecast to include a third round of severe thunderstorms, focused on southeastern portions of the area Sunday morning through the afternoon as a meso-low moves through. The same parent weather maker is forecast to send another corridor of enhanced low-level winds across the area, while strong southwest upper-level flow continues. This in tandem with modeled moderate SB- and ML-CAPE, and steep lapse rates, will promote an additional threat of tornadoes, large hail, and damaging straight-line winds. Refer to our webpage for the threat graphic associated with this period. 89^GSatterwhite && .AVIATION... 00Z TAF Discussion. A warm front is expected to push northward some from the coast tonight ahead of another round of showers and thunderstorms. Strong to severe TSRA are possible especially toward I-85 corridor (MGM/TOI) 10p-6a time frame. Other terminals are definitely not in the clear but best chance for severe activity is SE part of C AL. Lower cigs are expected to develop this evening ahead of the convection. Winds will be light this evening ahead of the activity and should shift to the SW late tonight into Sun as convection moves through. 08 && .FIRE WEATHER... Strong to severe storms can be expected tonight, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. Drier conditions return through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 63 45 53 35 / 80 90 70 20 0 Anniston 57 65 46 53 37 / 80 90 70 20 0 Birmingham 57 64 46 54 36 / 80 80 60 20 0 Tuscaloosa 56 65 46 56 37 / 80 80 50 20 0 Calera 57 64 46 55 38 / 80 80 60 20 0 Auburn 60 67 48 56 40 / 80 80 50 20 0 Montgomery 59 68 47 58 39 / 90 80 40 20 0 Troy 58 69 47 59 39 / 90 80 40 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 21, 10:40 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1040 PM CST SAT JAN 21 2017 ALZ011>015-017>050-230745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1040 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS ALL OF CENTRAL ALABAMA, THROUGH 6AM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS IS SOUTH OF A LINE FROM MYRTLEWOOD TO SELMA TO LANETT. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 9 AM TO AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85 CORRIDOR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT AND SUNDAY. 08
In the hours before
Local storm report, Jan 21, 6:26 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND DMG 4 N SOCIETY HILL 32.48N 85.45W
01/21/2017 MACON AL PUBLIC
NUMEROUS TREES DOWN ON CR 43, JUST ON THE
MACON SIDE OF THE LEE/MACON COUNTY LINE.
POSSIBLE TORNADO.
&&
JWLocal storm report, Jan 21, 11:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL JEMISON 32.96N 86.75W
01/21/2017 E1.00 INCH CHILTON AL PUBLIC
HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
JEMISON. TIME ESTIMATED FROM RADAR.
&&
GSATTERWHITEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 19 min |
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:04 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 41 min |
| Jan 22, 1:17 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:32 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Montgomery | 58 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.